Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 83, NWS Des Moines, IA

July 15, 2024Polk County, Iowa

NWS Des Moines, IA issued this tornado warning at Jul 15, 2024, 5:42 PM CDT for Polk County, Iowa. It was in force for 10 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2024, 5:42 PM CDT (22:42 UTC)
Expired
Jul 15, 2024, 5:52 PM CDT
In force
10 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Polk County, IA

The radar

The Des Moines radar (KDMX), 22 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:43 PM CDTTORNADO1 Nne Windsor Heights, IATree and outbuilding damage.
Jul 15, 5:44 PM CDTTSTM WND DMG2 E Windsor Heights, IAReport from mPING. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 3:18 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2935 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

328 
WFUS53 KDMX 152242
TORDMX
IAC153-152315-
/O.NEW.KDMX.TO.W.0083.240715T2242Z-240715T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
542 PM CDT Mon Jul 15 2024

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southern Polk County in central Iowa...

* Until 615 PM CDT.

* At 542 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Merle Hay Mall, or near Urbandale, moving east at
  45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Des Moines, Principal Park, Iowa State Fairgrounds, Iowa Events 
  Center, and Drake Stadium And Knapp Center around 545 PM CDT.
  Altoona and Pleasant Hill around 550 PM CDT.

This includes the following highways...
 Interstate 80 between mile markers 128 and 136.
 Interstate 235 between mile markers 6 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4161 9376 4166 9377 4163 9335 4160 9335
      4160 9333 4152 9333
TIME...MOT...LOC 2242Z 280DEG 37KT 4162 9370 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Lee
3 follow-up statements
327 
WWUS53 KDMX 152245
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
545 PM CDT Mon Jul 15 2024

IAC153-152315-
/O.CON.KDMX.TO.W.0083.000000T0000Z-240715T2315Z/
Polk IA-
545 PM CDT Mon Jul 15 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHERN
POLK COUNTY...

At 544 PM CDT, a confirmed tornado was located over Drake Stadium And
Knapp Center, or near Des Moines, moving east at 45 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Des Moines, Pleasant Hill, Principal Park, Iowa State Fairgrounds, 
  and Iowa Events Center around 550 PM CDT.
  Altoona around 555 PM CDT.

This includes Interstate 235 between mile markers 5 and 12.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4160 9373 4164 9369 4161 9339 4160 9335
      4160 9333 4152 9333
TIME...MOT...LOC 2244Z 280DEG 37KT 4161 9366 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Lee
281 
WWUS53 KDMX 152248
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
548 PM CDT Mon Jul 15 2024

IAC153-152315-
/O.CON.KDMX.TO.W.0083.000000T0000Z-240715T2315Z/
Polk IA-
548 PM CDT Mon Jul 15 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR WEST
CENTRAL POLK COUNTY...

At 548 PM CDT, a confirmed large and extremely dangerous tornado was
located over Iowa Events Center, or over Des Moines, moving southeast
at 30 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

This tornadic thunderstorm will remain over mainly rural areas of
west central Polk County.

This includes Interstate 235 between mile markers 6 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4160 9371 4162 9367 4158 9358 4157 9360
TIME...MOT...LOC 2248Z 307DEG 25KT 4158 9365 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

Lee
382 
WWUS53 KDMX 152252
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
552 PM CDT Mon Jul 15 2024

IAC153-152302-
/O.CAN.KDMX.TO.W.0083.000000T0000Z-240715T2315Z/
Polk IA-
552 PM CDT Mon Jul 15 2024

...THE TORNADO WARNING FOR SOUTHWESTERN POLK COUNTY IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Iowa.

LAT...LON 4160 9371 4162 9367 4158 9358 4157 9360
TIME...MOT...LOC 2251Z 280DEG 37KT 4157 9359 

$$

Lee

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:21 PM CDT, 3 hours 21 minutes earlier. Its key messages:

  • Enhanced Severe Storm Risk Through Evening with Risk of Higher End Damaging Winds, Some Hail and Possible Tornado
  • Heat Advisory in place to this evening South
  • Cooler and Mainly Dry Tuesday through Sunday
Area forecast discussion, Jul 15, 2:21 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
221 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- Enhanced Severe Storm Risk Through Evening with Risk of Higher
  End Damaging Winds, Some Hail and Possible Tornado
- Heat Advisory in place to this evening South
- Cooler and Mainly Dry Tuesday through Sunday

&&

.DISCUSSION...
Issued at 221 PM CDT Mon Jul 15 2024

Confidence Short Term: Medium

Warm layer aloft still holding down convection at 1815z with cu
field showing up along one of the many weak boundaries over the
region. The overall synoptic set up is the same with a trough of low
pressure from northern Wisconsin back to western MN, then south to
western Iowa. Weak lows are present in western MN and near Omaha.
VISSAT shows the area of cu and also the same location of the
highest SBCAPE of 6000 to 7000 J/kg and surface moisture
convergence. Currently there remains some weak MLCIN over
western Iowa where some convection is trying to fire. However,
just to the east of where some storms are beginning, the area is
totally uncapped with 4000 to 4500 J/kg MLCAPE. The more
widespread initiation is still expected between 21 to 22z.
Though the earlier HRRR runs today have been backing off on our
area to some degree, the latest 17z HRRR is now initiating
convection around 20 to 21z and quickly filling in an area of
discrete storms around US20 US30 corridor. This then grows
upscale into northern and west central Illinois. Trailing severe
convection begins to fill in between US20 and I80 between 22z
and 01z. So, holding on to similar thinking with the potential
still there. While the potential for widespread high end wind
event may be reduced slightly in this scenario, we should still
see some pockets of significant damaging winds within the
clusters of storms. The good news is that most of the storms
should exit the region around 02 to 03z and the remainder of the
night relatively quiet. Tomorrow was originally expected to be
dry, but there is another weak wave over Montana tracking
southeast. This may bring a few showers/isolated storms to the
region by Tuesday afternoon. The main theme for tomorrow and
moving forward is cooler temperatures. Highs tomorrow will range
from the upper 70s north to the lower to mid 80s south.
Tomorrow night as high pressure settles into the region, any
lingering showers should come to an end with cooler overnight
mins in the upper 50s to mid 60s.

.Long Term /Wednesday through Monday/...

Confidence: Medium

Most of the week will remain dry with cooler temperatures in the 70s
to lower 80s. Toward the weekend, we return to southerly flow with
chances once again for some convection by late Friday night west.
This trend will extend into the weekend, but with lower confidence
on coverage and timing. Temperatures should remain pleasant and in
the 70s to lower 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1230 PM CDT Mon Jul 15 2024

Highly uncertain forecast regarding convection to 00z.
Approaching H500 wave expected to break strong H700 cap between
20 and 22z. Weak wind shift continues from NW Iowa to about the
Quad Cities now, but should lift slightly north by 00z. CAMS
suggest the higher storm chance area between US20 and I80,
focusing mainly on FOD/ALO/DSM and perhaps later OTM. For now
have not hit conditions too hard, but will update for lower
cigs/vsbys and stronger convective wind gusts once storms form.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ057>062-
070>075-081>086-092>097.

&&

DISCUSSION...REV
AVIATION...REV
Hazardous weather outlook, Jul 15, 1:48 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
148 PM CDT Mon Jul 15 2024

IAZ057>062-070>075-081>086-092>097-161900-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
148 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Strong to severe storms are expected this afternoon to evening
with the primary hazard being damaging wind gusts with a few
intense gusts over 75 mph possible, especially east of I-35 and
south of Highway 20. Hail and a few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

IAZ004>007-015>017-023>028-033>039-044>050-161900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
148 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

The heat wave will continue for the rest of the afternoon to
evening, with maximum heat index values up to 100 degrees over
northern Iowa.

Strong to severe storms are expected this afternoon to evening
with the primary hazard being damaging wind gusts with a few
intense gusts over 75 mph possible, especially east of I-35 and
south of Highway 20. Hail and a few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

In the hours before

Local storm report, Jul 15, 4:57 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
457 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Hail             6 E Voorhies            42.34N 92.36W
07/15/2024  E1.25 Inch       Black Hawk         IA   Public

            Relayed by broadcast media.

&&

CAH
Local storm report, Jul 15, 5:11 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
511 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Tstm Wnd Dmg     Alden                   42.52N 93.38W
07/15/2024                   Hardin             IA   Public

            power out with tree damage near Alden.
            Several branches or small tree.

&&
Local storm report, Jul 15, 5:27 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
527 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     Hail             Huxley                  41.90N 93.60W
07/15/2024  M0.70 Inch       Story              IA   Law Enforcement

            heavy rain and high winds also reported in
            addition to the hail. Time estimated from
            radar.

&&
Local storm report, Jul 15, 5:28 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
528 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             Nevada                  42.02N 93.45W
07/15/2024  E0.70 Inch       Story              IA   Law Enforcement

            heavy rain and high winds also reported in
            addition to the hail. Time estimated from
            radar.

&&
Local storm report, Jul 15, 5:36 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
536 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Tstm Wnd Gst     3 NW Adel               41.64N 94.07W
07/15/2024  M54 MPH          Dallas             IA   Public

            Personal weather station.

&&

CAH
Local storm report, Jul 15, 5:38 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
538 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Tstm Wnd Gst     2 NNE Ankeny            41.76N 93.58W
07/15/2024  M53 MPH          Polk               IA   Public

            40 mph sustained and 53 mph gust measured.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:17 PM CDTSpecial Weather StatementDMXPoweshiek43 min
Jul 14, 8:44 PM CDTSpecial Weather StatementDMXBlack Hawk31 min
Jul 14, 9:01 PM CDTSpecial Weather StatementDMXWapello29 min
Jul 15, 3:08 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac52 min
Jul 15, 3:28 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright47 min
Jul 15, 3:35 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama40 min
Jul 15, 3:57 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Carroll, Crawford, Greene48 min
Jul 15, 4:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXGrundy, Hardin47 min
Jul 15, 4:14 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCalhoun, Carroll, Crawford, Sac46 min
Jul 15, 4:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Tama29 min
Jul 15, 4:23 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Carroll, Dallas, Greene, Guthrie52 min
Jul 15, 4:26 PM CDTFlash Flood WarningDMXFranklin, Hamilton, Hardin, Wright4 hr
Jul 15, 4:44 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene29 min
Jul 15, 4:50 PM CDTFlash Flood WarningDMXBlack Hawk, Grundy, Tama3 hr
Jul 15, 5:01 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Marshall, Polk, Story29 min
Jul 15, 5:20 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison, Polk25 min
Jul 15, 5:29 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Marion, Marshall, Polk, Story and 1 more31 min
Jul 15, 5:47 PM CDTTornado Warning Tornado observedConsiderable damage threatDMXPolk, Warren28 min
Jul 15, 6:00 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXJasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 2 more60 min
Jul 15, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXJasper, Mahaska, Marion, Monroe, Poweshiek, Wapello66 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.